Alert archive / Idaho / Wind Advisories in 2023
Wind Advisory 21, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Jul 26, 2023, 2:04 AM MDT for 4 counties in Idaho. It took effect at Jul 26, 2023, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2023, 2:04 AM MDT (08:04 UTC)
- In effect from
- Jul 26, 2023, 12:00 PM MDT
- Expired
- Jul 26, 2023, 8:52 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID
The radar
The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 8.1 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3161 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
818 WWUS75 KPIH 260804 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 204 AM MDT Wed Jul 26 2023 IDZ052-270300- /O.NEW.KPIH.WI.Y.0021.230726T1800Z-230727T0300Z/ Arco/Mud Lake Desert- Including the cities of Mud Lake, INL, and Craters of the Moon NM 204 AM MDT Wed Jul 26 2023 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Arco Desert and Mud Lake areas. * WHEN...From noon today to 9 PM MDT this evening. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
1 follow-up statement
656 WWUS75 KPIH 270252 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 852 PM MDT Wed Jul 26 2023 IDZ052-270400- /O.CAN.KPIH.WI.Y.0021.000000T0000Z-230727T0300Z/ Arco/Mud Lake Desert- Including the cities of Mud Lake, INL, and Craters of the Moon NM 852 PM MDT Wed Jul 26 2023 ...WIND ADVISORY IS CANCELLED... Winds have begun to subside across the area and the advisory is being cancelled at this time. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jul 26, 2:02 AM MDT, 2 minutes earlier.
Area forecast discussion, Jul 26, 2:02 AM MDT, 2 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 202 AM MDT Wed Jul 26 2023 .SHORT TERM...Today through Thursday night. Satellite imagery shows southwest flow over East Idaho. Shortwave sliding across the panhandle through Montana will help increase winds across the region, especially across the Central Mountains and Arco Desert. Have pushed wind and wind gust forecast values above deterministic NBM toward 90th percentile. Also issued Wind Advisory for the Arco Desert, where winds look to be the strongest. Speeds not as strong further south, and believe winds will remain below Lake Wind thresholds for American Falls Reservoir. Moisture continues to drive north out of Nevada/Utah today, but should remain limited to areas south of I-86 and east of I-15. There is a very limited chance to see thunder potential as far north as Teton Valley, but most activity, isolated as it is, should remain south of Soda Springs. Similar conditions are expected on Thursday as another shortwave drives through the panhandle into Montana. Expect another round of wind and thunderstorms generally confined to the southeast corner. DMH .LONG TERM...Friday through next Wednesday. Gusty winds will persist into early next week, but overall speeds will be coming down. We will need to watch Sunday, as another low scoots across the Pacific Northwest and southern Canada. There are some indications that we might be too low on winds, especially if we can get that low to track a bit farther south. The cluster forecasts show that the stronger ridge/northerly track similar to the ECMWF is only supported by 20-25% of the forecasts. At the moment, we are not seeing anything worthy of a WIND ADVISORY. Heading toward the middle of next week, the prolonged period of gusty winds looks to go away as the center of the ridge nudges back toward Idaho. The tradeoff is a potential return of better monsoon moisture and an increasing chance of showers and thunderstorms. Before that though, limited moisture will be around daily for a few showers and thunderstorms. On Friday, we have a slight chance across the central mountains especially north and east of US-93 and also across the Centennials and Island Park area. Over the weekend, we wouldn't be surprised to see a few storms pop up over the higher elevations...but the current probability is 10% or less. Keyes && .AVIATION...Gusty winds remain main concern for today. Almost every East Idaho terminal expected to see gusts exceeding 20kts. BYI the least likely site to have wind gusts that strong, while SUN and IDA the most likely as the strongest speeds occur over the central mountains and the northern portions of the Snake Plain. In addition, there is a bit of moisture trying to push north out of Utah and Nevada this afternoon, with a small chance of thunderstorms as far north as PIH and DIJ. Of these, DIJ has the better chance, and will continue to carry VCTS there for the afternoon and early evening. The remainder of the terminals will remain dry. VFR ceilings expected throughout. Similar conditions are possible Thursday. DMH && .FIRE WEATHER...Another day of stronger winds and low humidity is on tap for central and eastern Idaho. The highest winds will again reside across portions of the Snake Plain (410/425), Zone 411, and the central mountains (422/475/476) especially at mid and upper slope. Gusts across the Lava Beds, Arco Desert and into the Upper Plain are expected to be 30-45 mph with locally higher gusts. Across Zone 411, gusts of 25-40 mph are likely...BUT fuels are not considered critical. For the central mountains, gusts of 35-50 mph will be common...with higher gusts possible at mid and upper slope across 476. With fuels still only considered critical or we have ongoing fire activity, we will keep today's RED FLAG WARNING for 410, 425 and 476 in place and limited to those areas at the moment. For thunderstorms, it certainly is looking better isolated storms across the southeast corner (413) and maybe toward Driggs. It also looks like a secondary area of moisture is enough for isolated storms around Salmon north into the Bitterroot and toward Butte. Any potential for over 0.10" will be down toward Bear Lake and around 15% at best. Tomorrow, we basically repeat the cycle. There is a little better potential (still isolated only though) across the southeast corner, the eastern highlands (411) and the central mountains in Zones 475 and 476. The chance of wetting rains is generally under 10% in all of those areas. In terms of wind, speeds look a bit higher than today. It appears day 3 of RED FLAG WARNINGS for Zones 410, 425 and 476 is likely. Heading into the weekend, the air looks even drier across central and eastern Idaho. The only risk for isolated storms will be across Zones 475 and 476, as well as along the Montana border. Storm potential is very low (10% or less) Saturday and Sunday, but not zero. Wind speeds do come down slowly as well. That said, we may see a 4th round of RED FLAG WARNINGS for Friday across 410, 425 and 476. It may be a bit more borderline in hitting the low end threshold for gusts across the Snake Plain, but certainly enough to still have our attention. For the weekend, we will likely stay below thresholds for the Snake Plain (gusts over 30 mph) but hitting the low end for the central mountains and along the Montana border (above 25mph) especially at mid and upper slope. We will continue to coordinate with fuels specialists, etc. to see how many more days would warrant a headline. We do lose a lot of the wind next week, BUT we will see monsoon moisture increasing...as the ridge nudges back toward Idaho and pushing the moisture stream back across the state. It's too early to see if we see predominantly more wet vs dry storms, but certainly would expect at this point a decent mix of wet and dry storms by the middle of next week. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM this afternoon to 10 PM MDT this evening for IDZ410-425-476. Wind Advisory from noon today to 9 PM MDT this evening for IDZ052. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 1:42 PM MDT | Red Flag Warning | PIH | Bingham, Blaine, Bonneville, Butte, Cassia, Clark and 11 more | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.